medications help many people lead longer, healthier lives. However, AIDS and HIV drug side effects are also common. These side effects range from mild to life threatening. Here is an overview of some of the common and more severe HIV drug side effects.
"Good nutrition is very important for people with HIV," says Brad Hare, MD, director of the HIV/AIDS clinic at San Francisco General Hospital. Without a healthy diet, your body will have a harder time recovering and fighting off infections.
When HIV Makes You Lose Weight
Unwanted weight loss related to HIV is less common than it once was, but it still happens. HIV itself -- as well as related problems and treatments -- can cause it. It's more common in people with untreated or severe disease, an infection, or a high viral load, which is a high concentration of the virus in the blood.
When you have HIV, things that can cause you to lose weight include:
The HIV virus itself.
HIV drugs, which dull your appetite, make food taste bad, or make it harder for your body to absorb nutrients.
Symptoms like nausea and mouth sores can make eating unpleasant.
Diarrhea and other digestive problems can make it harder to take in nutrients from foods.
Exhaustion can slow you down, keep you from grocery shopping, and limit your ability to prepare healthy meals.
If you have advanced disease, high levels of HIV virus in your blood, or other infections, you may need more calories.